Taking more than one serotonin-related medication or increasing your dose of a serotonin-related medication increases your risk of serotonin syndrome.
Talk to your doctor about possible risks. Don't stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking, especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain drugs that affect serotonin levels outweigh the risks, be alert to the possibility of serotonin syndrome.
Nov. 13, 2015
- Tintinalli JE, et al. Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: The McGraw Hill Companies; 2011. http://www.accessmedicine.com/popup.aspx?aID=6385015. Accessed Sept. 12, 2013.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home. Accessed Sept. 12, 2013.
- Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food & Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Sept. 16, 2013.